Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 52, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 4, 2001, 7:30 PM EDT for Albany County, Rensselaer County, Saratoga County, New York. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 7:30 PM EDT (23:30 UTC)
- Expired
- Jul 4, 2001, 8:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Albany County, NY, Rensselaer County, NY, Saratoga County, NY
The radar
The Albany radar (KENX), 34 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:40 PM EDT | Thunderstorm Wind | Albany, NY | |
| Jul 4, 7:45 PM EDT | Thunderstorm Wind | Speigletown, NY | |
| Jul 4, 7:45 PM EDT | Thunderstorm Wind | Schaghticoke, NY | |
| Jul 4, 7:50 PM EDT | Thunderstorm Wind | Eagle Mills, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
424 WUUS51 KALY 042330 SVRALY NYC001-083-091-050030- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 730 PM EDT WED JUL 4 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALBANY COUNTY IN EASTERN NEW YORK RENSSELAER COUNTY IN EASTERN NEW YORK SOUTHEASTERN SARATOGA COUNTY IN EASTERN NEW YORK * UNTIL 830 PM EDT * AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM MECHANICVILLE TO GUILDERLAND... MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LATHAM AND SCHAGHTICOKE AT 735 PM EDT ALBANY AND COHOES AT 740 PM EDT GREEN ISLAND AND MENANDS AT 745 PM EDT CENTER BRUNSWICK AND EAST GREENBUSH AT 750 PM EDT RAYMERTOWN AND WYNANTSKILL AT 755 PM EDT PITTSTOWN AT 800 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 PM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 4, 2:35 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 235 PM EDT WED JUL 4 2001 .DISC... NATURAL FIREWORKS TO BE VIEWED FROM HOME THIS EVENING MUCH OF CWA. SVR PARAMETERS ALL IN NEAR SVR/MARGINAL SVR RANGE WITH CAPE RANGING FROM BALLPARK 500 NORTHERN FRINGE CWA TO RESPECTABLE ALMOST 1500 MID HUDSON VALLEY. SURFACE DEWPOINTS CREEPING UP ALL DAY LIKELY TO PEAK IN UPPER 60S ABOUT FRONT TIME OF 23Z-02Z. MID HUDSON MAY REACH 70 TD. HELICITY ONLY IN 100-200 RANGE AND MID LEVEL WINDS LACKING PUNCH...HOWEVER UPPER WINDS AROUND H250 IN 100KT NEIGHBORHOOD PACKING PLENTY OF PUNCH IF BROUGHT NEAR SURFACE. WILL ENHANCE THUNDER WORDING FOR THIS EVENING. FIREWORKS END BY MIDNIGHT. REST FORECAST RATHER DULL. UPPER LOW MAY SWING TROF THROUGH FRIDAY WITH SOME CLOUDS ISOLATED --SHRA FAR NORTH. S/WV CRESTING RIDGE AROUND HUDSON BAY SHARPENS TROF EASTERN NY/NEW ENGLAND FOR LOW MOISTURE LOW RISK SHRA SAT AFTN...WITH TROF AXIS ABOUT ON CWA 12Z SUN. THEN DRY AS MASSIVE H500 HIGH CENTERED IN SOUTHERN PLAINS TAKES CONTROL. .ALY...NONE. WILEY
In the hours before
Local storm report, Jul 4, 6:26 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
626 PM EDT WED JUL 04 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM MALTA NY WIND DAMAGE
07/04/01 SARATOGA TREES AND WIRES DOWN
0620 PM SCHUYLERVILLE NY WIND DAMAGE
07/04/01 SARATOGA NUMEROUS TREES AND POWER
LINES DOWN. DIME SIZE
HAIL.Local storm report, Jul 4, 6:49 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
649 PM EDT WED JUL 04 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM MIDDLE FALLS NY WIND DAMAGE
07/04/01 WASHINGTON TREES AND WIRES DOWN.
0640 PM GREENWICH NY WIND DAMAGE
07/04/01 WASHINGTON TREES DOWN ALONG RTE 372
BETWEEN GREENWICH AND
CAMBRIDGE.The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:24 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 51 min |
| Jul 4, 5:55 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Washington | 65 min |
| Jul 4, 7:01 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 29 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.